Reducing the Side Effects of Your High Blood Pressure Medication

How Lifestyle Changes Can Reduce Side Effects of Blood Pressure Meds

Older couple in kitchen preparing food
Peter Cade/Getty Images

As we get older, many people find that they are taking increasing number of medications with blood pressure medications being some of the most common. Unfortunately, all medications come with risks and, of course, some side effects. 

Blood Pressure Medication Side Effects

Many seniors find that their blood pressure medications seem to make them feel more fatigued, tired, and low energy, which can make getting through the day very difficult and uncomfortable.

While there are no drugs without side effect, the best person to talk with to about your medications is your health care provider or pharmacist. There are a variety of drugs that help control hypertension, and some may work better for you than others.

Diuretics

The loop diuretic Lasix (furosemide), and other diuretics, help control high blood pressure by encouraging your body to excrete excess water and sodium. They also can reduce your amount of body potassium. Eating a diet rich in this essential mineral, taking supplements or switching to a potassium-sparing kind may help. 

Angiotensin II Receptor Blockers (ARBs)

Avapro (irbesartan), and other angiotensin II receptor blockers, alleviate high blood pressure by allowing your arteries to relax and widen. Side effects are most likely to occur with a change in dosage, which could be prescribed or induced when you take it irregularly or not as directed.

Taking additional medications, from your healthcare provider or ones you bought at the drug store, including supplements, can trigger a variety of side effects.

Calcium Channel Blockers

Calan (verapamil HCL), and other calcium channel blockers, ease hypertension and reduce your heart rate by preventing calcium from entering the muscles of your heart and arteries.

This allows them to relax and widen. Combining this drug with other blood pressure meds, including diuretics, beta-blockers, and ACE inhibitors can cause side effects. Taking calcium or vitamin D supplements, which could be part of a multi-vitamin, could also cause problems.

Beta-Blockers

Toprol-XL (metoprolol succinate), and other beta-blockers, reduce your heart rate, which in turn decrease your heart's output and blood pressure. Dizziness or lightheadedness is usually the worst when you get up from a sitting or laying position. Try to get up slowly.

Other Possible Causes of Your Fatigue

When it comes to feeling tired, fatigued and low energy, these symptoms are common in a number of conditions not related to high blood pressure medications.  

  • Are you overweight? Do you snore? Sleep apnea can cause the symptoms you mention and, for some patients, is fatal.
  • Are you under a lot of stress? Stress can make you tired and fatigued.
  • Are you depressed? Depression can mimic fatigue.
  • Are you eating a healthy diet? A well-balanced diet along with moderate exercise can help to increase energy. 

    Look at these things and then talk with your doctor. Ask for help in increasing your energy level. Ask if there are other medications that will work as well without the side effects. If you must stay on the present medications, ask if you can take them on a different schedule that might lessen the side effects.

    Sources

    American Heart Association: Types of Blood Pressure Medications (2015).

    Blood Pressure UK: Angiotensin II Receptor Blockers (2009).

    Texas Heart Institute: Calcium Channel Blockers (2015).

    Continue Reading